Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Pittsburgh, PA

March 28, 2020Brooke County, Marshall County, Ohio County, West Virginia; Belmont County, Harrison County, Ohio; Fayette County, Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Mar 28, 2020, 5:23 PM EDT for Brooke County, Marshall County, Ohio County, West Virginia; Belmont County, Harrison County, Ohio; Fayette County, Greene County, Washington County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 5:23 PM EDT (21:23 UTC)
Expired
Mar 28, 2020, 8:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Harrison County, OH, Fayette County, PA, Greene County, PA, Washington County, PA, Brooke County, WV, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:00 PM EDTFLASH FLOODWheeling, WVMULTIPLE HOMES HAVE FLOODED BASEMENTS IN WHEELING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WGUS51 KPBZ 282123
FFWPBZ
OHC013-067-PAC051-059-125-WVC009-051-069-290030-
/O.NEW.KPBZ.FF.W.0005.200328T2123Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
523 PM EDT Sat Mar 28 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Harrison County in east central Ohio...
  Belmont County in east central Ohio...
  Southwestern Washington County in southwestern Pennsylvania...
  Northern Greene County in southwestern Pennsylvania...
  West central Fayette County in southwestern Pennsylvania...
  Ohio County in northern West Virginia...
  Northern Marshall County in northern West Virginia...
  Southern Brooke County in northern West Virginia...

* Until 830 PM EDT.

* At 522 PM EDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wheeling, Moundsville, Martins Ferry, St. Clairsville, Bellaire,
  Barnesville, Waynesburg, Warwood, Bethlehem, West Liberty,
  Triadelphia and Clearview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
      4015 8116 4019 8088 4016 8088 4016 8070
      4022 8066

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Brown
2 follow-up statements
684 
WGUS71 KPBZ 282213
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
613 PM EDT Sat Mar 28 2020

OHC067-282222-
/O.CAN.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison OH-
613 PM EDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HARRISON COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat for southern 
Harrison County. Please continue to heed any remaining road closures.

LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
      4015 8116 4017 8105 4016 8070 4022 8066

$$

OHC013-PAC051-059-125-WVC009-051-069-290030-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Washington PA-Greene PA-Fayette PA-Ohio WV-Marshall WV-
Brooke WV-
613 PM EDT Sat Mar 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
BELMONT...SOUTHWESTERN WASHINGTON...NORTHERN GREENE...WEST CENTRAL
FAYETTE...OHIO...NORTHERN MARSHALL AND SOUTHERN BROOKE COUNTIES...

At 612 PM EDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to two
inches of rain have already fallen. Flash flooding is ongoing or
expected to begin shortly.

HAZARD...Flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Wheeling, Moundsville, Martins Ferry, St. Clairsville, Bellaire,
Barnesville, Waynesburg, Warwood, Bethlehem, West Liberty,
Triadelphia and Clearview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
&&

LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
      4015 8116 4017 8105 4016 8070 4022 8066

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Brown
131 
WGUS71 KPBZ 290020
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
820 PM EDT Sat Mar 28 2020

OHC013-PAC051-059-125-WVC009-051-069-290030-
/O.EXP.KPBZ.FF.W.0005.000000T0000Z-200329T0030Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Fayette PA-Greene PA-Washington PA-Brooke WV-Marshall WV-
Ohio WV-
820 PM EDT Sat Mar 28 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
BELMONT, WEST CENTRAL FAYETTE, NORTHERN GREENE, SOUTHWESTERN 
WASHINGTON, SOUTHERN BROOKE, NORTHERN MARSHALL AND OHIO COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3997 7980 3988 8017 3985 8057 3992 8115
      4015 8116 4017 8105 4016 8070 4022 8066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:13 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 28, 2:13 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...

Surface warm front currently just north of PGH will continue to drift
north and serve as the main source of convective initiation the
remainder of the afternoon. Substantial breaks in the clouds south of
the boundary along with substantial WAA has resulted in around
1500j/kg MLCAPE and with substantial (50kts+) effective shear in
place across the region there will be potential for severe weather
through the afternoon. The biggest question is for areas south of PGH
and whether or not storms will be triggered. There are some subtle
waves in low-level wv imagery which could be enough so have issued a
convective watch for the vast majority of the forecast area. The
primary threat north of the warm front will be hail, and south of the
boundary with more dry mid-level air and steep lapse rates there
will be an increased wind threat (in addition to hail) with the
strongest updrafts.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Activity will diminish later in the evening. The occluded surface
front will approach western Ohio late tonight. More showers, and
possibly a thunderstorm, will develop ahead of the boundary and push
through the entire region Sunday morning. Atmosphere will dry out
quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Restrictions will be possible into early evening associated with sct
thunderstorm activity.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 5:09 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
509 PM EDT Sat Mar 28 2020

MDZ001-OHZ039>041-048-057-PAZ007>009-013-015-WVZ012-021-509>514-
292115-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Mercer-
Venango-Forest-Lawrence-Clarion-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
509 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-058-059-068-069-PAZ014-016-020>023-029-031-073>076-
WVZ001>004-292115-
Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Butler-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
509 PM EDT Sat Mar 28 2020

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 28, 4:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      2 NE DAWSON             40.72N  80.38W
03/28/2020                   BEAVER             PA   PUBLIC

            WIDESPREAD FLOODING OCCURRING ON CHAPEL ROAD IN BEAVER
            COUNTY

&&

EVENT NUMBER PBZ2000710

JKL
Local storm report, Mar 28, 5:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      MOUNT LEBANON           40.37N  80.05W
03/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            WATER IN HOMES IN MT. LEBANON

&&

EVENT NUMBER PBZ2000711

JKL
Local storm report, Mar 28, 5:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      ELIZABETH               40.27N  79.89W
03/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODING IN ELIZABETH TOWNSHIP

&&

EVENT NUMBER PBZ2000712

JKL
Local storm report, Mar 28, 5:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      1 ENE INDEPENDENCE      40.58N  80.29W
03/28/2020                   BEAVER             PA   SOCIAL MEDIA

            WATER IN HOMES, BASEMENTS IN HOPEWELL TOWNSHIP

&&

EVENT NUMBER PBZ2000713

JKL
Local storm report, Mar 28, 5:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      1 SSW CENTRAL HIGHLANDS 40.26N  79.84W
03/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            SIMPSON HOWELL RD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER PBZ2000715

SKH
Local storm report, Mar 28, 5:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      PITTSBURGH              40.44N  79.98W
03/28/2020                   ALLEGHENY          PA   911 CALL CENTER

            MULTIPLE HOMES HAVE FLOODED BASEMENTS ACROSS THE
            COUNTY.

&&

EVENT NUMBER PBZ2000716

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:18 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock42 min
Mar 28, 3:31 PM EDTSevere Thunderstorm WarningPBZHancock29 min
Mar 28, 3:40 PM EDTTornado WarningPBZBrooke, Hancock35 min
Mar 28, 4:10 PM EDTFlash Flood WarningPBZBrooke, Hancock9 hr
Mar 28, 4:14 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio46 min
Mar 28, 4:19 PM EDTFlash Flood WarningPBZHancock3 hr
Mar 28, 5:04 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio41 min
Mar 28, 7:09 PM EDTAreal Flood WarningPBZHancock3 hr
Mar 28, 9:53 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana37 min
Mar 28, 11:21 AM EDTSpecial Weather StatementPBZColumbiana24 min
Mar 28, 3:09 PM EDTSpecial Weather StatementPBZCoshocton36 min
Mar 28, 3:29 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas46 min
Mar 28, 10:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler38 min
Mar 28, 11:00 AM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 11:42 AM EDTSpecial Weather StatementPBZButler, Lawrence48 min
Mar 28, 12:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango24 min
Mar 28, 12:30 PM EDTSpecial Weather StatementPBZArmstrong45 min
Mar 28, 1:13 PM EDTSpecial Weather StatementPBZMercer47 min
Mar 28, 1:43 PM EDTSpecial Weather StatementPBZArmstrong32 min
Mar 28, 1:49 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Lawrence, Mercer, Venango26 min
Mar 28, 2:15 PM EDTSpecial Weather StatementPBZButler45 min
Mar 28, 2:25 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer35 min
Mar 28, 2:55 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion35 min
Mar 28, 3:06 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson24 min
Mar 28, 3:17 PM EDTSpecial Weather StatementPBZButler, Lawrence28 min
Mar 28, 3:26 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion3 hr
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland49 min
Mar 28, 4:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland47 min
Mar 28, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Indiana, Jefferson50 min
Mar 28, 4:35 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Jefferson, Westmoreland5 hr
Mar 28, 4:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland48 min
Mar 28, 4:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland51 min
Mar 28, 5:38 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland37 min

Nearby

Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Pennsylvania, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.